Once You’ve Been Diagnosed With AIDS, Will You Always Have AIDS?
In one of your recent answers, you said that an AIDS diagnosis is irreversible. Are you saying that if a healthy HIV-positive person had an opportunistic infection or a CD4 count under 200 at some point, then that person still has AIDS, even if he or she currently has an undetectable viral load and a CD4 count of 1,500? Please explain!
Anabolic Steroids and HIV/Hepatitis B Coinfection
I am a 30-year-old professional model and athlete. I was diagnosed with HIV five years ago and hepatitis B (hep B) a little less than two years ago. I am taking Atripla (efavirenz/tenofovir/FTC) and my HIV viral load is 125 copies while my hep B viral load is 10,000 copies. I would like to regain a few pounds as well as some muscle mass that I’ve lost since starting on Atripla. I did a cycle of Equipoise and Winstrol before I was diagnosed with hep B, and it worked great. Would doing another eight-week cycle of steroids — either Deca-Durabolin (nandrolone decanoate) or Equipoise, along with Winstrol — affect my liver now that I have hep B?
Articles and podcasts continue to flood in from TheBody.com’s coverage of CROI 2009, the 16th Conference on Retroviruses and Opportunistic Infections. Visit our CROI 2009 home page throughout the month as we add more highlights!
Any Tips for a Mixed-Status Couple?
I was diagnosed in March of 2008. I am taking Atripla (efavirenz/tenofovir/FTC) and am proud to say that thus far I have been 100 percent compliant. My viral load recently dropped to undetectable levels, I feel great and my fiancée has been wonderful. We have a fairly active sex life consisting of protected vaginal and anal intercourse, as well as unprotected oral sex. My fiancée has been tested every three to four months since my diagnosis, and all her tests have come back negative. Is this enough? As a doctor who is also a member of a magnetic couple (one partner positive, the other negative), do you have any recommendations for us?
Should I Switch From Sustiva to Reyataz?
I have been on Sustiva (efavirenz, Stocrin) and Truvada (tenofovir/FTC) for the past four years with great results: My viral load is undetectable and my CD4 count is 900. Lately, however, I have had chronic, persistent fatigue in the mornings and dizziness at night. I’m considering changing my Sustiva to Reyataz (atazanavir) boosted with Norvir (ritonavir), or possibly lowering my dose of Sustiva to reduce these unpleasant side effects. Would either of these make sense, or is it risky to change a regimen that is otherwise working great for me?
What Do You Think of a Regimen of Isentress + Intelence?
I’ve been positive for seven years and since starting treatment, my viral load has remained undetectable on several regimens. However, I have severe fat loss in my cheeks and body, and switching regimens has not helped me regain fat. I’m currently on Isentress (raltegravir), Sustiva (efavirenz, Stocrin) and Viread (tenofovir) but I’m thinking of dropping Viread and Sustiva and just taking Intelence (etravirine) with the Isentress. Is a two-drug regimen unusual? Do you think this is too risky a move to make just to recover some fat?
Do I Have to Take Atripla on an Empty Stomach?
It’s recommended that Atripla (efavirenz/tenofovir/FTC) be taken on an empty stomach, but I like to eat at night. Will taking Atripla with food affect the way the drug works?
Visit the February 2009 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month’s gallery, entitled "In the Flesh," is curated by Jo-ey Tang.
Which Side Effect Do I Want?
I started on Truvada (tenofovir/FTC) and Viramune (nevirapine) 18 months ago. One year into treatment, a bone density scan showed that I had moderate osteopenia (bone loss). Since the tenofovir in Truvada has been linked to bone problems, I planned to switch from Truvada to Ziagen (abacavir) — until I saw recent studies regarding Ziagen and cardiovascular problems. Do I have to choose between dealing with bone problems and risking a heart attack? What would you do?
What Will Help My Extreme Fatigue?
I am 34 years old and have been HIV positive for 18 years. My viral load is 759 and my CD4 count is 387. I am currently taking Isentress (raltegravir), Epzicom (abacavir/3TC, Kivexa) and Viread (tenofovir). The problem is that I have absolutely no energy. I sleep between 13 and 17 hours a day — energy-wise, I feel no better now than I did with a CD4 count of 6 and a viral load of 750,000. I have read that taking Provigil (modafinil) may help my fatigue. What do you think I should do?
Can Tamoxifen Affect My Lipoatrophy Treatments?
I began taking tamoxifen (Nolvadex) four months ago to reduce male breast enlargement (gynecomastia), most likely caused by taking Sustiva (efavirenz, Stocrin) for my HIV along with Propecia (finasteride) for hair loss. The tamoxifen seems to be doing its job, but my dermatologist thinks it is causing my Sculptra (poly-L-lactic acid, New-Fill) facial wasting treatments to wear off more quickly than usual. Have you ever heard of such a thing?
Allergic to Sulfa Meds: Can I Still Take Prezista?
I am severely allergic to Bactrim (sulfamethoxazole and trimethoprim) and other sulfa-based meds. Is it safe for me to start taking Prezista (darunavir)?
Homophobic U.S. Preachers Denied Entry to the United Kingdom
(A recent post from the "Gay Men" board)
Hot off the presses: The UK government has just announced that Kansas-based preachers Rev. Fred Phelps and Shirley Phelps-Roper, whose slogan is "God Hates Fags," will be denied entry to the UK if they arrive tomorrow, as promised, to picket a play about the brutal 1998 homophobic murder of Matthew Shepard, a gay student at the University of Wyoming. Rev. Phelps and his followers picketed Matthew’s funeral with banners proclaiming such things as "Matt Shepard Rots in Hell," "AIDS Kills Fags Dead" and "God Hates Fags."